Three new drugs were recently approved as warfarin and Coumadin alternatives.
Up until recently, when physicians treated patients for thromboembolism (blood clots) or patients who might be at risk for the development of a blood clot, the only oral drug available was warfarin. Warfarin (brand names Coumadin or Jantoven) has been around for years, and when used appropriately is a safe treatment plan for reducing the risk of stroke and blood clots. Like any medication, there are always potential side effects or risks. Also, like any medication, those risks are weighed against its potential benefits, thereby allowing a treating physician to make the most appropriate treatment plan for an individual patient.
There are four main drawbacks to taking Coumadin or Jantoven:
Regular blood draws are required to be sure the right dose is being administered (every patient’s dose is specific to their body’s response to the drug).
There are many potential drug interactions with warfarin that may lead to either an increase or decrease in its blood levels.
All the cruciferous vegetables (those foods high in Vitamin K, such as cauliflower, cabbage and broccoli) counteract warfarin, making dietary guidelines for anticoagulants very important.
There is a narrow therapeutic index for warfarin, which, in some patients, may lead to very difficult warfarin dosing. If the blood level is too low it will not be effective and if it is too high, there is an increased chance of bleeding.
People taking anticoagulants like Coumadin or Jantoven need to stay in close contact with their healthcare providers.
Many things factor into an individual’s international normalized ratio or INR, which is a measurement of the time it takes for a person’s blood to clot. A patient’s INR must be closely monitored when taking warfarin, also known as Coumadin or Jantoven, so it’s important to stay in close contact with your healthcare provider to avoid dangers associated with taking anticoagulant meds.
5 important warfarin and Coumadin precautions you should take:
Call your healthcare provider if you get sick (including diarrhea, nausea or vomiting).
Call your healthcare provider if you start or stop taking any medications, including over-the-counter medications and supplements.
Notify your healthcare provider if your diet has changed recently, especially if your consumption of green, leafy vegetables or alcohol has changed.
Get all medications from the same pharmacy to avoid the possibility of harmful drug interactions.
Notify your healthcare provider if you forget to take a dose of your warfarin.
Anticoagulants like Coumadin or Jantoven are prescribed to prevent the formation of blood clots.
If you’re taking warfarin, also known as Coumadin® or Jantoven®, your doctor has prescribed this anticoagulation medication to prevent the formation of harmful blood clots or to treat an existing blood clot. Atrial fibrillation (A-fib) is a common condition for taking warfarin because the risk of stroke is higher in A-fib patients.
The American Heart Association reports that more than two million Americans have atrial fibrillation, a rhythmic disorder of the heart where the atria (the heart’s pumping chambers) quiver instead of beat. As a result, some blood remains in the heart instead of being pumped out, allowing pools to collect in the heart chamber, where clots may form. These clots can travel to the brain, causing a stroke.
Anticoagulation medications require monitoring and lifestyle adjustments, but they can be effectively and safely managed, says Elizabeth Renner, clinical pharmacist at the University of Michigan Cardiovascular Medicine department. “As soon as you start taking a medication that affects clotting, you need to be on the lookout for potential side effects,” Renner says. When taking warfarin, also known as Coumadin® or Jantoven®, “some patients develop side effects early in the course of treatment and some later.” Others, she says, don’t experience any side effects at all.
Be aware of minor warfarin side effects
A patient may experience minor symptoms as a result of anticoagulation medications. If you do experience any of these, says Renner, you may need to have your INR (international normalized ratio) checked to make sure there are no underlying problems. Minor symptoms include:
NOTICE: Except where otherwise noted, all articles are published under a Creative Commons Attribution 3.0 license. You are free to copy, distribute, adapt, transmit, or make commercial use of this work as long as you attribute the University of Michigan Health System as the original creator and include a link to this article.